Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Denver/Boulder, CO

March 28, 2007Phillips County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Mar 28, 2007, 5:30 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2007, 5:30 PM MDT (23:30 UTC)
Expired
Mar 28, 2007, 6:05 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Phillips County, CO, Sedgwick County, CO

The radar

The Goodland radar (KGLD), 157 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:30 PM MDTHAIL 15 E Sixteen-Mile Corner, CO
Mar 28, 5:40 PM MDTHAIL 1.752 Sse Pleasant Valley, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:33 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 282336
SVRBOU
COC095-115-290030-
/O.NEW.KBOU.SV.W.0004.070328T2330Z-070329T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
530 PM MDT WED MAR 28 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN NORTHEAST COLORADO
  PHILLIPS COUNTY IN NORTHEAST COLORADO

* UNTIL 630 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 3 MILES NORTHEAST OF HOLYOKE...MOVING NORTH AT 50
  MPH.  NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SECOND    
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF AMHERST...OR 8 MILES      
  SOUTH OF JULESBURG.     
 
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAGES...
  SIXTEEN-MILE CORNER...SEDGWICK...PLEASANT VALLEY...PAOLI...OVID...
  MARKS BUTTE...JULESBURG...HOLYOKE...HIGHLAND CENTER...HAXTUN...
  FAIRFIELD AND AMHERST.

THE PHILLIPS COUNTY STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZE 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 4045 10265 4045 10206 4100 10206 4100 10265

$$
BAKER
1 follow-up statement
000 
WWUS55 KBOU 290005
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
600 PM MDT WED MAR 28 2007

COC095-115-290008-
/O.CAN.KBOU.SV.W.0004.000000T0000Z-070329T0030Z/
SEDGWICK CO-PHILLIPS CO-
600 PM MDT WED MAR 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR PHILLIPS AND SEDGWICK COUNTIES
IS CANCELLED...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE EXITED THE AREA.

AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR NO LONGER 
INDICATED ANY THUNDERSTORMS CAPABLE OF SEVERE WEATHER WITHIN 
PHILLIPS AND SEDGWICK COUNTIES.   

AT 515 PM MDT...A TRAINING WEATHER SPOTTER REPORTED GOLFBALL SIZE 
HAIL NEAR THE TOWN OF HOLYOKE IN PHILLIPS COUNTY. 

AT 530 PM MDT..A SECOND WEATHER SPOTTER REPORTED QUARTER SIZE HAIL 
NEAR THE TOWN OF AMHERST IN SEDGWICK COUNTY.     

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEAST COLORADO.

LAT...LON 4045 10265 4045 10206 4100 10206 4100 10265

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:50 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 28, 3:50 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
350 PM MDT WED MAR 28 2007

.SHORT TERM...UPPER LOW STILL SPINNING OVER SOUTHERN UTAH AS SHOWN
BY WATER VAPOR LOOPS. MODELS BRING THIS LOW INTO NORTHWEST COLORADO
BY 12Z THURSDAY...WITH FLOW BECOMING WESTERLY ACROSS MOUNTAINS. NOT
TOO CONFIDENT IN THIS SCENERIO GIVEN PREVIOUS MODELS HISTORY.
APPEARS THAT FLOW ACROSS MOUNTAINS MAY NOT BE VERY FAVORABLE FOR
DECENT SNOW AMOUNTS. BUT THERE SHOULD BE QG ASCENT AND RATHER
FAVORABLE LAPSE RATES FOR SOME LIGHT SNOW OVERNIGHT. ACROSS PLAINS...
FAIRLY STRONG SOUTHERLY FLOW DOMINATING. LAPS ANALYSIS SHOWING CAPES
LESS THAN 500 J/KG...EXPECT FAR NORTHEAST CORNER WHERE CAPES OF
AROUND 1000 J/JG EXIST. STILL SOME DECENT SHEAR IN THAT AREA AS
SURFACE WINDS OUT OF THE SOUTHEAST. TORNADO WATCH IN EFFECT FOR THAT
AREA THROUGH 9 PM THIS EVENING. SURFACE FRONT ACROSS SOUTHERN
WYOMING WILL BE HEADING INTO NORTHEAST COLORADO DURING THE EVENING.
COOLER TEMPERATURES AND MORE STABLE CONDITIONS WILL FILTER IN BEHIND
FRONT AS UPSLOPE FLOW DEVELOPS. MODELS DO NOT GENERATE ANY
PRECIPITATION OVERNIGHT...BUT WILL KEEP SOME LOW POPS GOING WITH
WITH THE UPSLOPE. COULD EVEN SEE SOME SNOW MIX WITH THE RAIN AFTER
MIDNIGHT. ON THURSDAY...MODELS STILL SHOWING UPPER LOW OVER
NORTHWEST COLORADO...THOUGH THE LATEST NAM INDICATING ANOTHER LOW
OVER SOUTHWEST COLORADO. STILL HAVE SOME UNCERTAINTIES ON EVENTUAL
LOCATION...SO WILL NOT CHANGE MUCH TO CURRENT GRIDS. STILL LOOKS LIKE
BEST CHANCE FOR PRECIPITATION WILL BE OVER MOUNTAINS AND ALONG
FOOTHILLS. WILL KEEP SCATTERED POPS GOING FOR URBAN CORRIDOR AS WEAK
UPSLOPE WILL PERSIST.

.LONG TERM...THU NGT-SAT...MDLS FAIRLY CONSISTENT BUT SLOWER IN
HANDLING UPR TROF OVR CNTRL RCKYS.  BOTH THE NAM AND GFS KEEP THE
CLSD UPR LO TO THE N OF FCST AREA.  SYS WILL STILL MOVE ACRS AREA IN
TWO COUPLETS...THE 1ST BFR THIS PRD AND THE 2ND FM FRI INTO FRI NGT
AS SHOWN BY Q-G OMEGA FIELDS.  THIS 2ND COUPLET IS WHAT KEEPS UPR
TROF LINGERING OVR AREA INTO FRI.  MDLS SHW ABUNDANT MSTR AND COOL
TEMPS IN MTNS BUT NO LRG SNW AMTS.  NAM STILL FVRS THE AREA TO THE S
AND SW OF METRO DEN WITH THE BEST SNW AMTS ON THU NGT WHILE THE GFS
NOW SHWS THE FTHLLS WITH THE MST SNW.  LO LVL UPSLP FLO WILL STILL
DVLP ON THU AND THU NGT BUT DYNAMICS AND UPWRD MOTION ARE DLAD TIL
FRI.  WILL STILL KEEP HIEST SNW AMTS IN DOUGLAS COUNTY THU NGT.
MDSL TEND TO SPRD PCPN ACRS PLAINS ON FRI BUT TEMPS WUD FVR MORE OF
A RAIN SNW MIX.  FTHLS ARE STILL FVRD WITH SUM SNW ON FRI IN BOTH NAM
AND GFS.  PCPN WILL DIMINISH ACRS AREA ON FRI NGT AS UPR TROF MOVES
TO NW OF AREA.  SUBSIDENT DWNSLP FLO ON SAT WILL WRM TEMPS AND LEAVE
ONLY A SLGT CHC OF SNW SHWRS OVR HIR MTNS.  TEMPS WILL RMN QUITE
CHILLY ON FRI AND WRM ACRS PLAINS ON SAT WITH DWNSLP FLO.  WILL
GENLY FVR THE COOLER ETA MOS TEMP GDNC VALUES OVR THE WRMR GFS
MOS.

IN EXTENDED PRD...SUN-WED...MDLS MAINTAIN ZNL FLO ALF ACRS WRN U.S.
AND CNTRL RCKYS.  A LTL PAC MSTR IN THIS FLO MAY PRODUCE A FEW SNW
SHWRS MTNS...OTRW THE AMS WILL RMN DRY AND STBL.  A SHT WV MOVG ACRS
THE NRN RCKYS WILL ALLOW SFC HI PRES TO SPRD S OVR THE GRT PLAINS
AND PRODUCE PSBL PCPN ACRS THE AREA ON WED.  TEMPS WILL RMN
ABV SEASONAL NORMS AND COOL TO ARND SEASONAL NORMS BY END OF
PRD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/GARD...WFO BOULDER
Hazardous weather outlook, Mar 28, 10:50 AM MDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT WED MAR 28 2007

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT WED MAR 28 2007

...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM MDT WEDNESDAY FOR THE
NORTH CENTRAL MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID AFTERNOON INTO THE
EARLY EVENING HOURS NORTHEAST OF A LINE FROM FORT MORGAN TO LIMON.
THESE STORMS MAY PRODUCE LARGE HAIL AND STRONG WINDS...THOUGH AN
ISOLATED TORNADO CANNOT BE RULED OUT. THE STORMS WILL FOCUS ALONG A
DRY LINE WHICH WILL MOVE EASTWARD ACROSS NORTHEAST COLORADO DURING
THE AFTERNOON HOURS.

A STRONG UPPER LEVEL STORM SYSTEM OVER SOUTHEAST UTAH WILL REMAIN
NEARLY STATIONARY THROUGH TONIGHT AS SURFACE LOW PRESSURE
INTENSIFIES OVER EASTERN COLORADO.  THIS SYSTEM WILL PRODUCE
OCCASIONAL SNOW AND GUSTY WINDS IN THE MOUNTAINS THROUGH TONIGHT
WITH AREAS OF BLOWING SNOW OVER THE HIGHER MOUNTAIN PASSES.
ACCUMULATIONS WILL BE IN THE 3 TO 6 INCH RANGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS ON THURSDAY AND THURSDAY
NIGHT AS A SLOW MOVING STORM SYSTEM REMAINS OVER COLORADO.  A
COLD FRONT...WITH SHALLOW LOW LEVEL UPSLOPE CONDITIONS DEVELOPING
BEHIND IT...WILL ALLOW LIGHT SNOW TO DEVELOP IN AND NEAR THE FRONT
RANGE FOOTHILLS AND PALMER DIVIDE FROM LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT.  THE STORM SYSTEM WILL SHIFT TO THE NORTH ON
FRIDAY.  AS A RESULT PRECIPITATION SHOULD DECREASE ACROSS THE REGION
THROUGH THE DAY ON FRIDAY.  DRIER AND WARMER CONDITIONS CAN BE
EXPECTED FOR THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM OVER THE FAR NORTHEAST
CORNER OF COLORADO.

D-L/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 5:05 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.